Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Mar 9, 2023, 3:05 AM MST for Beaverhead County, Madison County, Montana. It took effect at Mar 10, 2023, 12:00 AM MST. It was in force for 19 hr. 36 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2023, 3:05 AM MST (10:05 UTC)
- In effect from
- Mar 10, 2023, 12:00 AM MST
- Expired
- Mar 10, 2023, 7:19 PM MST
- In force
- 19 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Madison County, MT
The radar
The Pocatello radar (KSFX), 236 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 6:04 AM MST | NON-TSTM WND GST 56 | 3 Wnw Cameron, MT | VIA AMBIENT WEATHER. |
| Mar 10, 7:00 AM MST | SNOW 0.4 | 2 Ene Norris, MT | COCORAHS STATION MT-MD-12 2 ENE NORRIS. |
| Mar 10, 10:30 AM MST | NON-TSTM WND GST 55 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Mar 10, 12:15 PM MST | NON-TSTM WND GST 54 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS. |
| Mar 10, 12:15 PM MST | NON-TSTM WND GST 55 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Mar 10, 12:59 PM MST | NON-TSTM WND GST 51 | 4 Ne Lima, MT | MESONET STATION LMRM8 ANTELOPE RAWS. |
| Mar 10, 1:00 PM MST | NON-TSTM WND GST 55 | 6 Wsw Big Sky, MT | MESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE. |
| Mar 10, 1:00 PM MST | SNOW 3 | Lemhi Ridge, MT | SNOTEL AUTOMATED EQUIPMENT AT LEMHI RIDGE ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 3 INCHES. STATION ELEVATION: 7666 FT. |
| Mar 10, 1:55 PM MST | NON-TSTM WND GST 52 | 1 N Raynolds Pass, MT | MESONET STATION MTRAY RAYNOLDS PASS (MT DOT). |
| Mar 10, 1:55 PM MST | NON-TSTM WND GST 55 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS. |
| Mar 10, 1:59 PM MST | NON-TSTM WND GST 54 | Monida, MT | MESONET STATION MTMQM MONIDA PASS (MT DOT). |
| Mar 10, 2:00 PM MST | NON-TSTM WND GST 77 | 6 Wsw Big Sky, MT | MESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE. |
| Mar 10, 2:00 PM MST | SNOW 4 | Beagle Springs, MT | SNOTEL AUTOMATED EQUIPMENT AT BEAGLE SPRINGS ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 4 INCHES. STATION ELEVATION: 8773 FT. |
| Mar 10, 2:02 PM MST | NON-TSTM WND GST 58 | 6 Nnw Lakeview, MT | MESONET STATION RRDM8 RED ROCK RAWS. |
| Mar 10, 2:27 PM MST | NON-TSTM WND GST 53 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Mar 10, 2:35 PM MST | NON-TSTM WND GST 62 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS. |
| Mar 10, 3:00 PM MST | NON-TSTM WND GST 61 | 8 Ne Bannack, MT | MESONET STATION MTM14 BLM - ARGENTA. |
| Mar 10, 3:00 PM MST | SNOW 3 | Bloody Dick, MT | SNOTEL AUTOMATED EQUIPMENT AT BLOODY DICK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 3 INCHES. STATION ELEVATION: 7570 FT. |
| Mar 10, 3:00 PM MST | SNOW 4 | Mule Creek, MT | SNOTEL AUTOMATED EQUIPMENT AT MULE CREEK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 4 INCHES. STATION ELEVATION: 8331 FT. |
| Mar 10, 3:00 PM MST | SNOW 4 | Tepee Creek, MT | SNOTEL AUTOMATED EQUIPMENT AT TEPEE CREEK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 4 INCHES. STATION ELEVATION: 8056 FT. |
| Mar 10, 3:00 PM MST | SNOW 5 | Albro Lake, MT | SNOTEL AUTOMATED EQUIPMENT AT ALBRO LAKE ESTIMATED AN EVENT TOTAL OF 5 INCHES OF SNOW. STATION ELEVATION: 8603 FT. |
| Mar 10, 3:02 PM MST | NON-TSTM WND GST 60 | 6 Nnw Lakeview, MT | MESONET STATION RRDM8 RED ROCK RAWS. |
| Mar 10, 3:05 PM MST | NON-TSTM WND GST 61 | 21 Sw Lima, MT | MESONET STATION HRKM8 HARKNESS RAWS. |
| Mar 10, 3:18 PM MST | HIGH SUST WINDS 40 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). SUSTAINED WINDS AVERAGED 40 MPH OVER THE PAST HOUR AT THE NORRIS HILL DOT. PEAK WIND GUST WAS 55 MPH AT 248 PM. |
| Mar 10, 3:18 PM MST | NON-TSTM WND GST 54 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Mar 10, 3:30 PM MST | NON-TSTM WND GST 67 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Mar 10, 3:40 PM MST | NON-TSTM WND GST 60 | 1 N Raynolds Pass, MT | MESONET STATION MTRAY RAYNOLDS PASS (MT DOT). |
| Mar 10, 3:48 PM MST | NON-TSTM WND GST 64 | 5 Ene Dillon, MT | ASOS STATION KDLN DILLON AIRPORT. |
| Mar 10, 4:00 PM MST | NON-TSTM WND GST 60 | 2 Wsw Laurin, MT | MESONET STATION RBYM 1.7 W LAURIN (AGRIMET). |
| Mar 10, 4:00 PM MST | SNOW 2 | Clover Meadow, MT | SNOTEL AUTOMATED EQUIPMENT AT CLOVER MEADOW ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 2 INCHES. STATION ELEVATION: 8727 FT. |
| Mar 10, 4:00 PM MST | SNOW 5 | Divide, MT | SNOTEL AUTOMATED EQUIPMENT AT DIVIDE ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 5 INCHES. STATION ELEVATION: 7810 FT. |
| Mar 10, 5:00 PM MST | SNOW 3 | Short Creek, MT | SNOTEL AUTOMATED EQUIPMENT AT SHORT CREEK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 3 INCHES. STATION ELEVATION: 6993 FT. |
| Mar 10, 5:00 PM MST | SNOW 5 | Lakeview Ridge, MT | SNOTEL AUTOMATED EQUIPMENT AT LAKEVIEW RIDGE ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 5 INCHES. STATION ELEVATION: 7193 FT. |
| Mar 10, 5:00 PM MST | SNOW 6 | Lone Mountain, MT | SNOTEL AUTOMATED EQUIPMENT AT LONE MOUNTAIN ESTIMATED AN EVENT AND 24-HOUR TOTAL SNOW AMOUNT OF 6 INCHES. STATION ELEVATION: 8571 FT. |
| Mar 10, 5:12 PM MST | NON-TSTM WND GST 65 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). PEAK WIND GUST 65 MPH. SUSTAINED WIND AT 48 MPH. |
| Mar 10, 5:15 PM MST | NON-TSTM WND GST 67 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654 WWUS75 KTFX 091005 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 305 AM MST Thu Mar 9 2023 MTZ325-328-100000- /O.UPG.KTFX.HW.A.0009.230310T0600Z-230311T1200Z/ /O.NEW.KTFX.HW.W.0013.230310T0700Z-230311T0700Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Including the following locations: Dillon, Cameron, Waterloo, McAllister, Bannack, Jeffers, Glen, Ennis, and Norris 305 AM MST Thu Mar 9 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST FRIDAY NIGHT... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...The Madison and Beaverhead River Valleys. * WHEN...From Midnight tonight to Midnight MST Friday Night. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates.. && $$ Hoenisch
4 follow-up statements
522 WWUS75 KTFX 092103 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 203 PM MST Thu Mar 9 2023 MTZ325-328-101215- /O.CON.KTFX.HW.W.0013.230310T0700Z-230311T0700Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Including the following locations: Waterloo, Dillon, Cameron, Glen, McAllister, Norris, Bannack, Ennis, and Jeffers 203 PM MST Thu Mar 9 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST FRIDAY NIGHT... * WHAT...South winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...The Madison and Beaverhead River Valleys. * WHEN...From Midnight tonight to Midnight MST Friday Night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The high winds will result in some areas of blowing snow. In addition, bursts of heavy snow may result in significantly reduced visibility at times Friday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Ludwig
109 WWUS75 KTFX 100931 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 231 AM MST Fri Mar 10 2023 MTZ325-328-110015- /O.CON.KTFX.HW.W.0013.000000T0000Z-230311T0700Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Including the following locations: Glen, Bannack, Ennis, Jeffers, Cameron, Norris, McAllister, Dillon, and Waterloo 231 AM MST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...The Madison and Beaverhead River Valleys. * WHEN...Until Midnight MST tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing snow will cause periods of significantly reduced visibility, especially this afternoon with heavier bursts of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
782 WWUS75 KTFX 102107 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 207 PM MST Fri Mar 10 2023 MTZ325-328-110700- /O.CON.KTFX.HW.W.0013.000000T0000Z-230311T0700Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Including the following locations: Cameron, Norris, Ennis, McAllister, Bannack, Glen, Dillon, Waterloo, and Jeffers 207 PM MST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...The Madison and Beaverhead River Valleys. * WHEN...Until Midnight MST tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing snow will cause periods of significantly reduced visibility, especially this afternoon with heavier bursts of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates.. && $$ Fogleman
974 WWUS75 KTFX 110219 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 719 PM MST Fri Mar 10 2023 MTZ325-328-110330- /O.CAN.KTFX.HW.W.0013.000000T0000Z-230311T0700Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Including the following locations: Norris, Jeffers, Waterloo, Bannack, McAllister, Glen, Ennis, Cameron, and Dillon 719 PM MST Fri Mar 10 2023 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds has ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 8, 10:45 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Mar 8, 10:45 PM MST, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1045 PM MST Wed Mar 8 2023 Updated Aviation Discussion .SYNOPSIS... Light east to northeasterly flow at the surface will maintain low clouds, patchy fog, and periods of light snow through Thursday morning, especially over the plains. A stronger Pacific system and an attendant cold front arrives Friday into Saturday and brings gusty winds, snow, and even some mixed precipitation for the first half of the weekend. High pressure and drier conditions are expected Sunday into early next week, with temperatures warming back to near average by Monday. && .UPDATE... Updated forecast is out. Light snow continues to fall over much of North Central MT this evening. Pops were adjusted up. Snowfall rates are around 0.2 inches per hour. Thus another 1 to 2 inches of snowfall overnight looks on track for North Central MT, and the winter weather advisory will continue. Scattered snow showers will develop over Southwest MT, mostly after Midnight. Most of the snow should exit the CWA by mid morning Thursday. A short dry period expected Thursday afternoon, then a strong system will move into the CWA for Thursday night/Friday with wind/snow concerns. The period of heaviest snowfall looks to be Friday afternoon and evening, likely having an impact on the Friday evening commute. Snowfall rates could approach 1 inch per hour during the peak period of heavy snowfall. Winter storm/high wind watches have been issued for Southwest MT for this event, with additional winter highlights likely further north. Brusda && .AVIATION... 1045 PM MST Wed Mar 8 2023 (09/06Z TAF Period) Low clouds and areas of light snow persist across most of the area tonight with IFR ceilings/visibility most widespread across north- central MT while MVFR to occasional IFR is expected across SW MT. Areas of light snow diminish early Thursday morning for most areas with improving ceilings later Thursday morning, though low clouds may persist later across north-central MT. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 300 PM MST Wed Mar 8 2023/ Remainder of this afternoon through Thursday...Shortwaves rotating around a broad Pacific trough will combine with east/northeasterly upslope flow for continued periods of light snow over much of Central/North-Central Montana through Thursday morning. Model guidance has struggled with the situation and will likely continue to do so for the remainder of the event. The persistent snow and the anticipation of wet roads freezing up this evening has prompted me to expand the Winter Weather Advisory to include all of North- Central Montana and make it effective immediately. Snow totals aren't very impressive to say the least, but impacts are anticipated given the aforementioned factors. Southwestern locations are expected to see snow as well tonight, but it looks to be a little less consistent, so I held off on issuing highlights there. Snow is expected to quickly diminish Thursday morning, yielding a brief quiet period through Thursday evening. Thursday evening through Saturday night...Moisture ahead of the next shortwave trough will approach the region Thursday night. Snow and some mixed precipitation will move form southwest to northeast Thursday night into Friday. All locations will have at least some impacts from winter weather Friday into Saturday as a warm front followed by a vigorous Pacific cold front traverse the region. For now I concentrated on the areas that are anticipated to be impacted the most, namely Southwestern Montana. Areas south of I90 will be impacted by strong winds and or snow. Probabilities of wind gusts over 55 mph are exceeding 50% for the north to south oriented valleys and some mountain areas south of I90. This will occur as a stripe of 50 kt + H700 winds funnel ahead of the Pacific cold front. A High Wind Watch was issued for zones 328 and 325 (Dillon/Ennis valleys), which runs from 11 pm MST Thursday through 5 am MST Saturday. For areas expecting snow, zones 329/330 (Gallatin/Madison ranges/Southern Beaverhead/Ruby Mountains), a Winter Storm Watch was issued form 5 pm MST Thursday through 5 am MST Saturday morning. The heaviest snow will be over mountain areas and the West Yellowstone area, but I'm very concerned about significant blowing snow issues over the Monida Pass area despite lower forecast totals. Snow will wrap up for most locations on Saturday, except along the immediate eastern slopes for the Rocky Mountain Front. Also, gusty winds will persist through the day on Saturday as strong westerly flow continues in the wake of the passing front. Sunday through next Wednesday...Ensembles are in good agreement with upper level ridging building in Sunday through early Tuesday, resulting in drier conditions. Temperatures will moderate to near or slightly above average by Monday, though the warm up will initially be slowed by low level easterly flow, especially over the plains on Sunday. The next shortwave, cooler temperatures, and chance for snow arrives late Tuesday into Wednesday. -RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 11 29 17 33 / 100 40 10 60 CTB 4 22 10 25 / 100 40 10 70 HLN 9 33 20 43 / 40 10 10 60 BZN 7 30 15 43 / 40 10 20 60 WYS 1 26 11 37 / 50 30 80 100 DLN 7 30 20 42 / 20 10 20 60 HVR 8 22 10 27 / 100 50 0 70 LWT 10 24 13 33 / 100 50 10 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM MST Thursday for Bears Paw Mountains and Southern Blaine-Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Fergus County below 4500ft-Gates of the Mountains-Hill County-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Northern Blaine County-Northern High Plains- Snowy and Judith Mountains-Southern High Plains-Southern Rocky Mountain Front-Western and Central Chouteau County. Winter Storm Watch from Thursday afternoon through late Friday night for Gallatin and Madison County Mountains and Centennial Mountains-Ruby Mountains and Southern Beaverhead Mountains. High Wind Watch from Thursday evening through late Friday night for Beaverhead and Western Madison below 6000ft-Madison River Valley. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:59 AM MST | Winter Storm Watch | TFX | Blaine, Chouteau, Glacier, Hill, Liberty, Pondera and 1 more | 11 hr |
| Mar 9, 2:59 AM MST | Winter Storm Warning | TFX | Beaverhead, Blaine, Cascade, Chouteau, Gallatin, Glacier and 7 more | 48 hr |
| Mar 9, 2:19 PM MST | Winter Weather Advisory | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 11 more | 49 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.